MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM CAT 3 ASPIRATION CATHETER; DXE

PENUMBRA, INC. INDIGO SYSTEM CAT 3 ASPIRATION CATHETER; DXE
Model Number CAT3-A
Medical Device Problem Codes Break (1069); Material Deformation (2976); Suction Failure (4039)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/05/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the posterior tibial artery using an indigo system cat3 aspiration catheter (cat3) and a non-penumbra sheath.During the procedure, the physician advanced the cat3 through the sheath, then initiated the aspiration; however, no aspiration was observed and the cat3 was therefore removed.Upon removal, it was noticed that the cat3 was kinked at the midshaft.The physician then flushed the cat3 and it separated in two pieces exposing the inner coiling.The procedure was completed using a new cat3 and the same sheath.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the cat3 was fractured approximately 57.0 cm from the hub and the support coil winds were exposed.The cat3 was ovalized approximately 131.0 cm from the hub.Conclusions: evaluation of the returned cat3 confirmed a fracture and the inner coil winds were exposed.Stress marks were observed near the fracture; this indicates that the device was likely kinked prior to fracturing.If cat3 is manipulated at an extreme angle during use, damage such as a kink and subsequent fracture may occur.Further evaluation of the returned cat3 revealed that the catheter was ovalized.This damage was likely incidental to the reported complaint.No other devices associated with the complaint were returned for evaluation.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
INDIGO SYSTEM CAT 3 ASPIRATION CATHETER
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9892120
Report Number3005168196-2020-00456
Device Sequence Number14058685
Product Code DXE
UDI-Device Identifier00814548016085
UDI-Public00814548016085
Combination Product (Y/N)Y
Initial Reporter CountryAU
PMA/510(K) Number
K160533
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/05/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/21/2022
Device Model NumberCAT3-A
Device Catalogue NumberCAT3
Device Lot NumberF88079
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/23/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/05/2020
Supplement Date Received by Manufacturer05/18/2020
Initial Report FDA Received Date03/27/2020
Supplement Report FDA Received Date05/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005